Alert archive / Missouri / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 67, NWS Kansas City, MO

May 13, 2009Cooper County, Johnson County, Pettis County, Missouri

NWS Kansas City, MO issued this severe thunderstorm warning at May 13, 2009, 8:16 PM CDT for Cooper County, Johnson County, Pettis County, Missouri. It was in force for 44 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 13, 2009, 8:16 PM CDT (01:16 UTC)
Expired
May 13, 2009, 9:00 PM CDT
In force
44 min
Issued by
NWS Kansas City, MO
Area
Storm-based polygon

Counties Cooper County, MO, Johnson County, MO, Pettis County, MO

The radar

The Pleasant Hill radar (KEAX), 94 km from the middle of the area, began a volume at 01:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 13, 8:31 PM CDTHAIL 1Green Ridge, MODELAYED SPOTTER REPORT OF A MIX OF NICKEL AND QUARTER SIZED HAIL...WITH 35 TO 45 MPH WINDS. TIME APPROXIMATED.
May 13, 8:43 PM CDTTSTM WND GST 502 S Sedalia, MO

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 15 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 13, 4:51 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Topeka, KS (KTOP), launched 00:00Z, 1.3 hours before the alert went out and 215 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2009-05-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1181 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2009-05-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -95 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1181 J/kg
Mixed-layer CIN
-45 J/kg
Mixed-layer LCL
957 m above ground
0-6 km bulk shear
56 kt
0-1 km storm-relative helicity
-95 m²/s²
0-3 km storm-relative helicity
75 m²/s²
Significant tornado parameter
0.6
Supercell composite
2.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KEAX 140116
SVREAX
MOC053-101-159-140200-
/O.NEW.KEAX.SV.W.0067.090514T0116Z-090514T0200Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
816 PM CDT WED MAY 13 2009

THE NATIONAL WEATHER SERVICE IN PLEASANT HILL HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WESTERN COOPER COUNTY IN CENTRAL MISSOURI...
  SOUTHEASTERN JOHNSON COUNTY IN WEST CENTRAL MISSOURI...
  PETTIS COUNTY IN CENTRAL MISSOURI...

* UNTIL 900 PM CDT

* AT 812 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING PING PONG BALL
  SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THESE STORMS
  WERE LOCATED ALONG A LINE EXTENDING FROM 9 MILES EAST OF HOUSTONIA
  TO HOUSTONIA TO LA MONTE TO CHILHOWEE...AND MOVING EAST AT 35 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  LEETON AROUND 820 PM CDT.
  PILOT GROVE...SEDALIA AND GREEN RIDGE AROUND 840 PM CDT.
  SMITHTON AROUND 855 PM CDT.

OTHER LOCATIONS IMPACTED BY THESE SEVERE THUNDERSTORMS INCLUDE
SEDALIA MEMORIAL ARPT AND CLIFTON CITY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

AT 8 PM CDT QUARTER HAIL WAS REPORTED IN WARRESNBURG WITH THESE 
STORMS. IF YOU ARE IN THE PATH OF THE STORMS...SEEK SAFE SHELTER IN 
A STURDY BUILDING AND STAY AWAY FROM WINDOWS.

INTENSE SQUALL LINES CAN OCCASSIONALY PRODUCE BRIEF TORNADOES IN
ADDITION TO WIDESPREAD SIGNIFICANT WIND DAMAGE. ALTHOUGH NOT
IMMEDIATELY LIKELY...FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON
THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. THIS STORM HAS THE
POTENTIAL TO CAUSE SERIOUS INJURY AND SIGNIFICANT DAMAGE TO PROPERTY.

&&

LAT...LON 3875 9295 3854 9335 3857 9392 3883 9343
      3894 9328 3894 9277 3888 9276
TIME...MOT...LOC 0115Z 268DEG 37KT 3893 9316 3884 9328
          3874 9344 3858 9377

$$

MJ
3 follow-up statements
000 
WWUS53 KEAX 140139
SVSEAX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
839 PM CDT WED MAY 13 2009

MOC053-101-159-140200-
/O.CON.KEAX.SV.W.0067.000000T0000Z-090514T0200Z/
JOHNSON MO-PETTIS MO-COOPER MO-
839 PM CDT WED MAY 13 2009

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR WESTERN COOPER
AND PETTIS COUNTIES IN CENTRAL MISSOURI...AND SOUTHEASTERN JOHNSON
COUNTY IN WEST CENTRAL MISSOURI UNTIL 900 PM CDT...

AT 837 PM CDT... NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING QUARTER
SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THESE STORMS
WERE LOCATED ALONG A LINE EXTENDING FROM 9 MILES WEST OF PILOT GROVE
TO 7 MILES NORTH OF SMITHTON TO SEDALIA TO WINDSOR...MOVING EAST AT 
45 MPH. 60 MPH WINDS ARE EXPECTED TO REACH THE SEDALIA AREA AROUND 
8:45 PM.

SEVERE THUNDERSTORMS WILL BE NEAR...
  PILOT GROVE AND SMITHTON AROUND 850 PM CDT.

OTHER LOCATIONS IMPACTED BY THIS LINE OF SEVERE THUNDERSTORMS INCLUDE
CLIFTON CITY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS STORM HAS EXHIBITED SOME WEAK ROTATION. TORNADOES CAN DEVELOP
QUICKLY FROM SEVERE THUNDERSTORMS. ALTHOUGH ONE IS NOT IMMEDIATELY
LIKELY...IF A TORNADO IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF
SAFETY INSIDE A STURDY STRUCTURE... SUCH AS A BASEMENT OR SMALL
INTERIOR ROOM.

&&

LAT...LON 3875 9295 3854 9335 3856 9365 3880 9338
      3893 9317 3893 9277 3888 9276
TIME...MOT...LOC 0138Z 268DEG 37KT 3892 9306 3879 9309
          3869 9324 3856 9350

$$

MJ
000 
WWUS53 KEAX 140151
SVSEAX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
851 PM CDT WED MAY 13 2009

MOC101-140201-
/O.CAN.KEAX.SV.W.0067.000000T0000Z-090514T0200Z/
JOHNSON MO-
851 PM CDT WED MAY 13 2009

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN JOHNSON COUNTY IN
WEST CENTRAL MISSOURI IS CANCELLED...

AT 850 PM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE 
THUNDERSTORMS WHICH PROMPTED THE WARNING HAVE MOVED OUT OF THE AREA.
THEREFORE...THE SEVERE THUNDERSTORM WARNING IS CANCELLED.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT WEDNESDAY EVENING
FOR NORTH CENTRAL MISSOURI.

LAT...LON 3856 9350 3875 9328 3886 9314 3887 9290
      3888 9276 3875 9295 3854 9335
TIME...MOT...LOC 0151Z 268DEG 37KT 3883 9290 3875 9299
          3869 9307 3854 9335

$$

MOC053-159-140200-
/O.CON.KEAX.SV.W.0067.000000T0000Z-090514T0200Z/
PETTIS MO-COOPER MO-
851 PM CDT WED MAY 13 2009

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SOUTHWESTERN
COOPER AND SOUTHERN PETTIS COUNTIES UNTIL 900 PM CDT...

AT 850 PM CDT... NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING QUARTER
SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THESE STORMS
WERE LOCATED ALONG A LINE EXTENDING FROM PILOT GROVE TO OTTERVILLE TO
SMITHTON TO 6 MILES SOUTHEAST OF GREEN RIDGE...MOVING EAST AT 40 MPH.

THIS LINE OF SEVERE THUNDERSTORMS WILL AFFECT MAINLY RURAL AREAS OF
SOUTHERN PETTIS AND SOUTHWESTERN COOPER COUNTIES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS STORM HAS EXHIBITED SOME WEAK ROTATION. TORNADOES CAN DEVELOP
QUICKLY FROM SEVERE THUNDERSTORMS. ALTHOUGH ONE IS NOT IMMEDIATELY
LIKELY...IF A TORNADO IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF
SAFETY INSIDE A STURDY STRUCTURE... SUCH AS A BASEMENT OR SMALL
INTERIOR ROOM.

&&

LAT...LON 3856 9350 3875 9328 3886 9314 3887 9290
      3888 9276 3875 9295 3854 9335
TIME...MOT...LOC 0151Z 268DEG 37KT 3883 9290 3875 9299
          3869 9307 3854 9335

$$

MJ
000 
WWUS53 KEAX 140159
SVSEAX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
859 PM CDT WED MAY 13 2009

MOC053-159-140209-
/O.EXP.KEAX.SV.W.0067.000000T0000Z-090514T0200Z/
PETTIS MO-COOPER MO-
859 PM CDT WED MAY 13 2009

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN COOPER AND
SOUTHERN PETTIS COUNTIES WILL EXPIRE AT 900 PM CDT...

AT 859 PM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE
THUNDERSTORMS WHICH PROMPTED THE WARNING HAVE MOVED OUT OF THE AREA.
THEREFORE...THE SEVERE THUNDERSTORM WARNING HAS BEEN ALLOWED TO
EXPIRE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
IN PLEASANT HILL.

&&

LAT...LON 3856 9350 3875 9328 3886 9314 3887 9290
      3888 9276 3875 9295 3854 9335
TIME...MOT...LOC 0159Z 268DEG 37KT 3883 9279 3875 9288
          3869 9296 3854 9324

$$

MJ

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 13, 7:45 PM CDT, 31 minutes earlier.

Area forecast discussion, May 13, 7:45 PM CDT, 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
745 PM CDT WED MAY 13 2009

...UPDATED MESOSCALE DISCUSSION...

.DISCUSSION...

...MESOSCALE DISCUSSION...

SEVERE THREAT CONTINUES ROUGHLY SOUTH OF A LINE FROM NEAR
ATLANTA...TO RICHMOND...TO OSAWATOMIE. BROKEN QUASI-LINEAR
SUPERCELLULAR CONVECTION CONTINUES TO PUSH SOUTH ALONG A COLD FRONT
WHICH IS STEADILY MARCHING SOUTHEAST THROUGH THE FORECAST AREA. DEEP
LAYER BULK SHEAR (0-6KM 40-50KT)...ALBEIT LARGELY
UNIDIRECTIONAL...CONTINUES TO SUPPORT SPLITTING/MERGING SUPERCELLS
SOUTH OF THE FRONT...AND WILL TAP MODERATELY UNSTABLE AIR (MLCAPES
AOA 2000 J/KG). HOWEVER...AS CAA HAS ERODED THE STRONG CAPPING
INVERSION NOTED EARLIER...MIDLEVEL LAPSE RATES HAVE SUFFERED...AND
HAVE FALLEN TO UNDER 7 C/KM. THEREFORE...OUTSIDE OF BRIEFLY ROTATING
SUPERCELLS...LARGER HAIL WILL LIKELY BE LIMITED TO SHORT PULSY
UPDRAFTS. THUS FAR...DAMAGING WINDS HAVE NOT BEEN A THREAT...THOUGH
WILL CONTINUE TO MONITOR AS STORMS CONTINUE INTO A LINEAR TRANSITION.

BASED ON STORM AND FRONTAL MOVEMENT...EXPECTING SEVERE THREAT TO
EXIT THE FORECAST AREA SHORTLY AFTER 915 PM.

21

&&

.PREVIOUS DISCUSSION...

/335 PM CDT WED MAY 13 2009/
PREFRONTAL TROUGH HAS JUST PASSED THROUGH KSTJ AND NOW ENTERING THE
XTRM NWRN CORNER OF THE KC METRO. DUE TO ACCELERATION OF THE SFC
BNDRY IT APPEARS THAT AT LEAST THE NWRN PORTION OF THE METRO IS
LIKELY NOT TO EXPERIENCE ANY SIGNIFICANT CONVECTION. OTHERWISE...FOR
ADDITIONAL DETAILS ON THIS AFTN AND EVE CONVECTIVE THREAT...REVIEW
MESOSCALE DISCUSSION ISSUED EARLIER THIS AFTN.

BY LATE THIS EVENING...THE FRONT WILL HAVE CLEARED THE CWFA WITH
COOLER AND DRIER AIR SURGING SE. THIS WILL INSURE A PLEASANT DAY ON
THURSDAY WITH A WEAK SFC HI IN CONTROL.

ATTENTION QUICKLY SHIFTS TO THE CONVECTIVE THREAT THURSDAY NIGHT AND
FRIDAY...IN ADVANCE OF THE NEXT UPPER TROUGH.

PREFER THE QUICKER NAM IN THE INITIATION OF CONVECTION DUE TO
ISENTROPIC LIFT. IT WILL GENERALLY BE CONFINED TO THE SRN CWFA
THURSDAY EVENING AND ACROSS MAINLY THE NRN CWFA LATE THURSDAY NIGHT.
SEVERE THREAT LOOKS LOW...BUT CANNOT RULE OUT SMALL HAIL.

A COLD FRONT WILL MOVE ACROSS MISSOURI FRIDAY AND FRIDAY NIGHT. SHEAR
IS NOT THAT IMPRESSIVE...BUT GIVEN MODERATE INSTABILITY...SEVERE
THUNDERSTORMS ARE PSBL. IN ADDITION...HAVE CONCERN ABOUT POTENTIAL
FOR AT LEAST LOCALIZED FLOODING THURSDAY NGT AND FRIDAY DUE TO
REPETITIVE ROUNDS OF RAINFALL.

DB

MEDIUM RANGE (SATURDAY THROUGH WEDNESDAY)...

MEDIUM RANGE MODELS ARE IN EXCELLENT AGREEMENT DEPICTING WEAK
NEGATIVE HEIGHT ANOMALIES ACROSS EASTERN CANADA...WITH STRONGER
BUILDING POSITIVE HEIGHT ANOMALIES OVER THE WRN CONUS. ALL
TOLD...THIS PERIOD WILL FEATURE WEAK NWLY FLOW TRANSITIONING TO
STRONG RIDGING...WITH VIRTUALLY NO PRECIPITATION CHANCES AFTER
SATURDAY AFTERNOON. GIVEN THE MODEL CONSISTENCY...AGREEMENT...AND
EXTREMELY LOW ENSEMBLE SPREAD...CONFIDENCE IN THIS MEDIUM RANGE CAN
BE TERMED WELL ABOVE AVERAGE.

FOLLOWING FROPA SATURDAY...FELT MORE THAN JUSTIFIED IN LOWERING
TEMPERATURES AND DEWPOINTS INTO THE FIRST PART OF NEXT WEEK...WITH
A MODIFIED CONTINENTAL CANADIAN AIRMASS ADVECTING THROUGH THE ENTIRE
CNTRL CONUS. THIS PERIOD SHOULD FEATURE BELOW AVERAGE
TEMPERATURES...BEFORE SIGNIFICANT MIDLEVEL HEIGHT RISES BUILD INTO
THE PLAINS BY MIDWEEK...ALLOWING TEMPERATURES TO INCREASE TO NEAR OR
ABOVE AVERAGE LEVELS. BASED ON H5 HEIGHTS IN EXCESS OF 582DM ALONG
WITH A DRY ATMOSPHERE...MAY NEED TO BUMP TEMPS UP A CATEGORY OR
TWO...AND WILL REASSESS THIS TOMORROW. OTHERWISE...WEATHER FOR THIS
MEDIUM RANGE PERIOD LOOKS SPECTACULAR BY ANY STANDARD.

21

&&

.PREV DISCUSSION... /ISSUED 112 PM CDT WED MAY 13 2009/

.MESOSCALE DISCUSSION...

COLD FRONT CURRENTLY EXTENDS FROM NEAR KOMA-KGBD...THOUGH THE
SOUTHWARD ACCELERATION HAS SLOWED SOMEWHAT AS POST FRONTAL PRESSURE
RISES HAVE DIURNALLY WEAKENED...AND BECOME MORE CENTERED ACROSS THE
HIGH PLAINS OF WRN KS/NEBR. MORNING CONVECTION ON THE LEADING EDGE
OF A VERY STOUT EML HAS BEGUN TO QUICKLY WANE OVER NORTHEAST
MISSOURI...AND THIS STRONG CAPPING SHOULD HOLD ACROSS THE CWA IN AN
INCREASINGLY UNSTABLE WARM SECTOR INTO THE MID AFTERNOON HOURS.

FIRST CONCERN IS TIMING OF INITIAL DEEP CONVECTION ALONG AND AHEAD
OF THE COLD FRONT THIS AFTERNOON. ANALYSIS OF 12Z TOP SOUNDING
SHOWS A VERY IMPRESSIVE CAPPING INVERSION AT H7 (+11C)...WITH MODEL
FORECASTS ACTUALLY SHOWING THIS CAP NOSE TEMPERATURE INCREASING TO
+13C BY 18Z. VISIBLE SATELLITE IMAGERY SUPPORTS MIDLEVEL WARMING
WITH SEVERAL SOUTHWARD PROPAGATING GRAVITY WAVES AND A TRAPPED SC
LAYER. HOWEVER...MODELS ALSO SHOW A TREMENDOUS EROSION OF THIS WARM
LAYER BETWEEN 18Z-21Z ALONG THE SFC FRONT...AND IN COINCIDENCE WITH
INCREASING DYNAMICAL LIFT ON THE SRN FLANK OF AN IMPINGING WAVE AND
INCREASING UPPER LEVEL DIVERGENCE. FEEL INITIATION WILL OCCUR DURING
THE MID AFTERNOON HOURS ALONG ONE OF THE CURRENT SC BANDS (AND
ESPECIALLY WHERE ANY OF THESE BANDS INTERSECT OUTFLOW BOUNDARIES
FROM THIS MORNINGS CONVECTION) AS MIDLEVEL TEMPERATURES
COOL...RELEASING MODERATE INSTABILITY (CURRENT ANALYSIS ALREADY
INDICATES 1000-2000 J/KG MLCAPE ACROSS ERN KANSAS/WRN MISSOURI).

SECOND CONCERN IS PREFERRED STORM MODE THROUGH THE CONVECTIVE
LIFECYCLE. PROFILERS AND RUC ANALYSIS ALREADY INDICATE WINDS IN THE
H9-H8 LAYER VEERING SUBSTANTIALLY...AND DIURNALLY WEAKENING...WITH
THE MAJORITY OF THE FORECAST AREA ON THE SRN FRINGES OF DEEP LAYER
SHEAR SUPPORTIVE OF SUPERCELLULAR CONVECTION. THOUGH BULK SHEAR
VALUES WILL CERTAINLY INCREASE DURING THE AFTERNOON AS ENERGY SINKS
SLIGHTLY TOWARDS THE REGION (0-6KM SHEAR FORECAST 40-50KT...WITH
0-3KM SHEAR NEAR 30KT)...VEERED LOW LEVEL WINDS WILL PRODUCE NEARLY
STRAIGHT LINE HODOGRAPHS...MORE SUPPORTIVE FOR SPLITTING/MERGING
SUPERCELLS. GIVEN FORECAST TEMP/DEWPOINTS NEAR 83F/68F UPON
INITIATION YIELDING MLCAPES AS HIGH AS 3000 J/KG (AND SIGNIFICANT
CAPE WITHIN THE ELEVATED HAIL GROWTH REGION)...FEEL VERY LARGE HAIL
WILL BE THE BIGGEST THREAT INITIALLY. THOUGH AN ISOLATED TORNADO
CANNOT BE RULED OUT ALONG ANY MORE DEFINED BOUNDARY WHERE STREAMWISE
VORTICITY WOULD BE MAXIMIZED AND STRETCHED AND TILTED WITHIN THE
UPDRAFT COLUMN...THE COMBINATION OF LOWER THAN OPTIMAL FORECAST
0-1KM AND 0-3KM SRH...AND LCL/S INCREASING TO NEAR 1400M WOULD
PRECLUDE A MORE EXTENSIVE THREAT IN TIME AND SPACE. IN
ADDITION...ANALYSIS OF DCAPES ALREADY IN EXCESS OF 1000 J/KG ALONG
WITH THE LINEAR FORCING AND THE SOUTHWARD MOVING COLD FRONT WOULD
READILY PROMOTE ANY BROKEN SUPERCELLS QUICKLY CONGEALING INTO AN
ORGANIZED LINEAR SYSTEM DOMINATED BY COLD POOL GENERATION AND
OUTFLOW. THEREFORE...SEVERE THEREAT IS EXPECTED TO SHIFT MORE
TOWARDS A SMALLER HAIL AND DAMAGING WIND THREAT INTO THE EARLY
EVENING HOURS AS THE EXPECTED LINEAR SYSTEM PROPAGATES INTO CNTRL
MISSOURI.

FYI...MOST REGIONAL UPPER AIR SITES ENCOMPASSING THE WARM SECTOR OF
THE SYSTEM ARE PLANNING TO RELEASE SPECIAL 18Z SOUNDINGS...WHERE CAP
STRENGTH AND WIND PROFILES WILL BE OF PRIMARY IMPORTANCE.

21

PREVIOUS DISCUSSION... /ISSUED 435 AM CDT WED MAY 13 2009/

WATER VAPOR IMAGERY SHOWING A VIGOROUS SHORT WAVE TROUGH PUSHING
INTO THE NORTHERN PLAINS. IN RESPONSE...EARLY MORNING AREA PROFILERS
REVEALING A VERY IMPRESSIVE 60-70+KT LLJ NOSING ACROSS EASTERN
KANSAS INTO WESTERN MISSOURI. THIS HAS SET UP QUITE AN EFFICIENT LLVL
MOISTURE TRANSPORT WITH LATEST RUC ANALYSIS DEPICTING 15-17C H85 TDS
ADVECTING INTO THE AREA. IN ADDITION...STOUT EML ALSO ADVECTING NORTH
AND EASTWARD WHICH WILL HAVE IMPLICATIONS ON SENSIBLE WEATHER FOR
THIS AFTERNOON.

FIRST CONCERN IS WITH MORNING CONVECTIVE POTENTIAL WITH ONGOING
MCS ATTM ACROSS EASTERN NEBRASKA. RELATIVELY LONG LIVED CONVECTIVE
CLUSTER NOW ACROSS SOUTH-CENTRAL NEBRASKA WILL CONTINUE EAST THIS
MORNING FED BY INTERACTION WITH STRONG LLJ. CURRENT THINKING IS MAIN
COMPLEX WILL RIDE MAINLY EAST ACROSS PORTIONS OF IOWA WHILE
ATTEMPTING TO DIVE SOUTHWARD TOWARD HIGHER THETA E AIR MASS. HOWEVER
AREA TO THE SOUTH WILL PRESENT A TOUGHER ENVIRONMENT AS THE ACTIVITY
BATTLES THE STRENGTHENING EML. IN ADDITION...SCATTERED CONVECTION IS
DEVELOPING ACROSS CENTRAL AND EASTERN MISSOURI...LIKELY TIED TO THE
EDGE OF EML WHERE THETA E AIR MASS IS MORE EASILY ALLOWED TO ACHIEVE
VERTICAL DISPLACEMENT. ALSO...WILL HAVE TO WATCH POTENTIAL FOR
CONVECTION TO DEVELOP ABOVE EML ACROSS PORTIONS OF EASTERN KANSAS
INTO WESTERN MISSOURI WHERE MUCAPE VALUES OF 2-3K J/KG AND 30-40 KTS
OF 0-6KM SHEAR VALUES WOULD SUPPORT ELEVATED SUPERCELLS CAPABLE OF
LARGE HAIL.

CONCERN THEN TURNS TO CONVECTIVE POTENTIAL FOR THIS
AFTERNOON/EVENING AND ASSOCIATED SEVERE THREAT WITH MUCH DEPENDING
ON EVOLUTION OF MORNING ACTIVITY. BY EARLY/MID AFTERNOON 90-100KT H5
JET WILL PUNCH INTO THE NORTHERN/CENTRAL PLAINS...NOSING INTO THE
UPPER MIDWEST/GREAT LAKES BY THIS EVENING. AS THIS OCCURS...SFC
BAROCLINIC BOUNDARY WILL SLIDE SOUTH INTO NORTHWEST MISSOURI BY THE
EARLY AFTERNOON HOURS...SERVING AS THE FOCUS FOR CONVECTIVE
INITIATION AS CONVECTIVE TEMPS ARE REACHED AND SUFFICIENT FRONTAL
CONVERGENCE IS REALIZED. FAVORABLE MID AND UPPER FLOW WILL SPREAD
ACROSS THE REGION DURING THE AFTERNOON HOURS...COUPLED WITH 30-40KT
SOUTHWESTERLY LLJ. THIS WILL PRESENT SUFFICIENT DEEP LAYER SHEAR TO
SUPPORT SUPERCELL STRUCTURE ALONG WITH BOWING SEGMENTS. SHOULD
SUFFICIENT SUN PREVAIL BY THIS AFTERNOON...SBCAPE VALUES SHOULD
APPROACH 2-3K J/KG ALONG AND AHEAD OF THE FRONT SUPPORTING VIGOROUS
INITIAL UPDRAFT POTENTIAL AS CONVECTION INITIATES. SOME INDICATIONS
SUGGEST PRECIP MAY HOLD OFF UNTIL NEAR 20-21Z WHEN THE FRONT WOULD
BE ROUGHLY ALONG A UNIONVILLE TO KANSAS CITY LINE. INITIAL UPDRAFTS
WILL BE CAPABLE OF PRODUCING LARGE HAIL...SOME POSSIBLY VERY LARGE
GIVEN DEGREE OF INSTABILITY PRESENT AND EXPECTED SUPERCELL MODE.
ALSO SOME POTENTIAL FOR TORNADIC DEVELOPMENT...ESPECIALLY EARLY ON
IN THE CONVECTIVE LIFE CYCLE AS LLVL SHEAR WILL BE FAIRLY
STRONG...MORE SO TOWARDS CENTRAL PORTIONS OF MISSOURI. IN
ADDITION...INFLUENCE OF ANY OUTFLOW BOUNDARIES IS YET TO BE
DETERMINED...HOWEVER MORNING ACTIVITY MAY CERTAINLY LEAVE REMNANT
BOUNDARIES FOR CONVECTION TO INTERACT...ENHANCING LOCALIZED
STREAMWISE VORTICITY AND SUBSEQUENT TORNADO POTENTIAL. IN
CONTRAST...SHOULD ANY EFFECTIVE OUTFLOW BOUNDARY SHIFT FAR ENOUGH
SOUTH...THIS MAY SPELL TROUBLE FOR SEVERE POTENTIAL.

TIMING OF CONVECTIVE EVOLUTION IS UNCERTAIN ATTM...HOWEVER ACTIVITY
SHOULD EVENTUALLY CONGEAL INTO A FORWARD PROPAGATING MCS WITH
INCREASING POSSIBILITIES FOR A DAMAGING WINDS THREAT GIVEN DEGREE OF
WIND FIELDS. THIS WILL LIKELY BE ESPECIALLY RELEVANT ACROSS PORTIONS
OF CENTRAL/EASTERN MISSOURI WHERE LLJ WILL BE STRONGER. DUE TO SLOWER
PROGRESSION OF FRONTAL BOUNDARY...KEPT SOME HIGHER POPS ACROSS THE
SOUTHERN COUNTIES THROUGH THIS EVENING...ALTHOUGH CONVECTIVELY
INDUCED COLD POOLS MAY ACCELERATE ACTIVITY THIS EVENING.

EXPECTING A BREAK ON THURSDAY AS SFC RIDGING BUILDS INTO THE AREA AS
THE BAROCLINIC BOUNDARY SHIFTS SOUTH. THIS WILL BE FAIRLY SHORT LIVED
AS RETURN FLOW ESTABLISHES BY THURSDAY NIGHT INTO FRIDAY MORNING.
AGAIN SOME POTENTIAL FOR ELEVATED SHOWERS/THUNDERSTORMS AS 40-50KT
LLJ NOSES INTO THE AREA. SYNOPTIC COLD FRONT THEN PUSHES INTO THE
AREA BY FRIDAY AFTERNOON/EVENING WITH ANOTHER ROUND OF
SHOWERS/THUNDERSTORMS POSSIBLE. WITH AMPLE TIME FOR AIR MASS
RECOVERY AND INFLUENCE OF APPROACHING SHORT WAVE TROUGH...POTENTIAL
FOR ANOTHER ROUND OF STRONG TO SEVERE CONVECTION CERTAINLY SEEMS
POSSIBLE.

WITH REPEATED ROUNDS OF SHOWERS/THUNDERSTORMS OVER THE NEXT FEW
DAYS...AREAL/RIVER FLOODING WILL HAVE TO BE WATCHED.

DEROCHE

AVIATION...

A COLD FRONT WAS ENTERING EXTREME NWRN MO EARLY THIS AFTN. THE FRONT
WILL MOVE THROUGH KSTJ AROUND 20Z AND KMCI/KMKC BTWN 21Z-23Z. A
STRONG CAP WAS PRECLUDING THUNDERSTORM DEVELOPMENT AT THE CURRENT
TIME...AND IT IS DOUBTFUL WHETHER THUNDERSTORMS CAN DEVELOP IN THE
KSTJ TERMINAL BEFORE THE FRONT GOES THROUGH. HOWEVER...FOR KMCI/KMKC
A LINE OF BKN THUNDERSTORMS ARE EXPECTED BTWN 21Z-23Z WITH A WIND
SHIFT AFT 23Z. STRONG WINDS...HAIL AND IFR CONDITIONS MAY ACCOMPANY
THE STORMS. ONCE THE FRONT MOVES THROUGH...DRIER AIR IS EXPECTED
WITH VFR CONDITIONS EXPECTED THROUGH THE NIGHT.

DB

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
Hazardous weather outlook, May 13, 12:58 PM CDT, 7 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1258 PM CDT WED MAY 13 2009

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-141800-
ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-
JOHNSON KS-ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-
PUTNAM-SCHUYLER-HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-
BUCHANAN-CLINTON-CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY-
RAY-CARROLL-CHARITON-RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-
CASS-JOHNSON MO-PETTIS-COOPER-BATES-HENRY-
1258 PM CDT WED MAY 13 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL
AND WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

...WIDESPREAD SEVERE WEATHER EPISODE LIKELY THIS AFTERNOON...

A COLD FRONT CURRENTLY MOVING INTO FAR NORTHWEST MISSOURI EARLY THIS
AFTERNOON WILL CONTINUE TO PUSH SOUTH...AND REACH TO NEAR A ST
JOESPH TO GRANT CITY LINE BY THE MID AFTERNOON...AND TO NEAR A
KANSAS CITY TO LANCASTER LINE BY LATE AFTERNOON. THUNDERSTORMS ARE
EXPECTED TO RAPIDLY DEVELOP ALONG AND AHEAD OF THIS FRONT BY THE
MIDDLE OF THE AFTERNOON...TAPPING INTO A MODERATELY UNSTABLE AIRMASS
SOUTH OF THE FRONT. THESE STORMS ARE EXPECTED TO QUICKLY BECOME
SEVERE...WITH VERY LARGE HAIL INITIALLY THE PRIMARY THREAT. AN
ISOLATED TORNADO MAY BE POSSIBLE UPON THE INITIAL THUNDERSTORM
DEVELOPMENT STAGE...THOUGH MORE NUMEROUS STORM DEVELOPMENT SHOULD
ALLOW FOR A LINEAR COMPLEX TO DEVELOP BY THE LATE AFTERNOON HOURS.
AS THIS LINE OF THUNDERSTORMS FILLS IN AND BECOMES MORE
ORGANIZED...THE SEVERE THREAT WILL SHIFT MORE TOWARDS A DAMAGING
WIND EVENT INTO THE EARLY EVENING HOURS....AS THE LINE PROGRESSES
INTO CENTRAL MISSOURI. THE COLD FRONT AND ASSOCIATED LINE OF
THUNDERSTORMS IS EXPECTED TO MOVE SOUTH OF THE OUTLOOK AREA BY THE
MID EVENING HOURS...ENDING THE SEVERE THREAT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THUNDERSTORMS ARE AGAIN POSSIBLE THURSDAY NIGHT. THE STORMS THURSDAY
NIGHT ARE NOT EXPECTED TO BE SEVERE. THUNDERSTORMS WILL GENERALLY BE
RESTRICTED TO NORTHERN MISSOURI ON FRIDAY AS A COLD FRONT MOVES TO
NEAR THE NORTHWEST CORNER OF MISSOURI BY LATE IN THE DAY. DURING THE
EVENING HOURS...THE THUNDERSTORMS THREAT WILL SHIFT TO THE SOUTH OF
INTERSTATE 70 AS THE COLD FRONT CONTINUES TO SHIFT SOUTHEAST. THE
STORMS FOR FRIDAY AND FRIDAY EVENING MAY BE SEVERE WITH LOCALLY HEAVY
RAINFALL.

ALSO OF CONCERN WITH THESE PERIODS OF THUNDERSTORMS THE NEXT SEVERAL
DAYS...THE POSSIBILITY OF LOCALIZED FLOODING OR ADDITIONAL RIVER
FLOODING WILL NEED TO BE MONITORED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS LIKELY THIS AFTERNOON AND THIS
EVENING...GENERALLY ALONG AND SOUTH OF A LINE FROM ST JOSEPH TO GRANT
CITY.

In the hours before

Local storm report, May 13, 7:48 PM CDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
748 PM CDT WED MAY 13 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0745 PM     HAIL             4 N WARRENSBURG         38.82N 93.73W
05/13/2009  E0.75 INCH       JOHNSON            MO   TRAINED SPOTTER

&&

MRD
Local storm report, May 13, 7:53 PM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
753 PM CDT WED MAY 13 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0745 PM     HAIL             8 NNE WARRENSBURG       38.87N 93.67W
05/13/2009  E0.75 INCH       JOHNSON            MO   TRAINED SPOTTER

&&

MRD
Local storm report, May 13, 7:57 PM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
757 PM CDT WED MAY 13 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0736 PM     HAIL             2 NE MACON              39.76N 92.44W
05/13/2009  E0.75 INCH       MACON              MO   LAW ENFORCEMENT

&&

MRD
Local storm report, May 13, 8:08 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
808 PM CDT WED MAY 13 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0610 PM     HAIL             10 N BUCKLIN            39.93N 92.89W
05/13/2009  E1.00 INCH       LINN               MO   TRAINED SPOTTER

0758 PM     HAIL             WARRENSBURG             38.76N 93.73W
05/13/2009  E0.75 INCH       JOHNSON            MO   TRAINED SPOTTER

&&

MRD
Special weather statement, May 13, 8:09 PM CDT, 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
809 PM CDT WED MAY 13 2009

MOZ033-040-140145-
HOWARD-RANDOLPH-
809 PM CDT WED MAY 13 2009

...SIGNIFICANT WEATHER ALERT FOR NORTHERN HOWARD AND SOUTHERN
RANDOLPH COUNTIES UNTIL 845 PM CDT...

AT 807 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM ARMSTRONG TO FAYETTE
TO 6 MILES NORTHWEST OF NEW FRANKLIN...MOVING EAST AT 25 MPH.

PENNY SIZE HAIL...HEAVY RAIN...AND WINDS AROUND 50 MPH ARE EXPECTED
WITH THESE STORMS.

THESE STORMS WILL BE NEAR...
  FAYETTE AROUND 815 PM CDT.
  HIGBEE AROUND 830 PM CDT.
  CLARK AROUND 845 PM CDT.

THE TOWN OF RENICK IS ALSO IN THE PATH OF THESE STORMS.

LAT...LON 3925 9232 3925 9243 3906 9254 3911 9290
      3922 9283 3930 9282 3935 9279 3932 9272
      3937 9271 3940 9232

CUTTER
Local storm report, May 13, 8:16 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
816 PM CDT WED MAY 13 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 PM     HAIL             1 S WARRENSBURG         38.75N 93.73W
05/13/2009  E1.00 INCH       JOHNSON            MO   TRAINED SPOTTER

&&

MRD

The office that day

Everything else NWS Kansas City, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 13, 7:03 PM CDTSpecial Weather StatementEAXLafayette27 min
May 13, 7:06 PM CDTSpecial Weather StatementEAXChariton24 min
May 13, 7:16 PM CDTSpecial Weather StatementEAXMacon29 min
May 13, 7:20 PM CDTSevere Thunderstorm WarningEAXCarroll25 min
May 13, 7:25 PM CDTSpecial Weather StatementEAXSaline35 min
May 13, 7:38 PM CDTSevere Thunderstorm WarningEAXMacon22 min
May 13, 7:39 PM CDTSevere Thunderstorm WarningEAXJohnson, Pettis36 min
May 13, 7:44 PM CDTSpecial Weather StatementEAXHoward31 min
May 13, 8:09 PM CDTSpecial Weather StatementEAXHoward36 min
May 13, 8:46 PM CDTSevere Thunderstorm WarningEAXPettis14 min
May 13, 9:50 PM CDTSpecial Weather StatementEAXBates25 min
May 13, 10:16 PM CDTSpecial Weather StatementEAXHenry29 min
May 14, 3:22 PM CDTFlash Flood WatchEAXAdair, Andrew, Buchanan, Caldwell, Carroll, Cass and 26 more31 hr

Nearby

Severe Thunderstorm Warnings in Missouri, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.